Texas, 2010

Rip Current in Texas, July 28, 2010

July 28, 2010 · NWS BRO · 1 event in 1 county or zone

High seas, swells, and surf, produced by the difference between relatively strong high pressure centered over Alabama and Mississippi and low pressure in the lee of the Sierra Madre Oriental of northern Mexico increased along shore currents at South Padre Island, along with rip currents near the jetties (which focus wave energy), during the day and evening of July 28th. At daybreak, seas were…

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

High seas, swells, and surf, produced by the difference between relatively strong high pressure centered over Alabama and Mississippi and low pressure in the lee of the Sierra Madre Oriental of northern Mexico increased along shore currents at South Padre Island, along with rip currents near the jetties (which focus wave energy), during the day and evening of July 28th. At daybreak, seas were still up near 7 feet along with a 7 to 8 second swell period and an average period above 5 seconds at the NOAA buoy around 60 miles northeast of the beach. Seas continued between 5 and 6 feet during the day, with peak swell period running around 7 seconds.

A rip current aided by the east-southeast swell claimed the life of a man near the South Padre Island jetties near Isla Blanca Park during the late afternoon or early evening on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 28, 1:02 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 28, 1:02 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
202 PM CDT WED JUL 28 2010

.SHORT TERM /TONIGHT THROUGH 7 AM FRIDAY/...THERE IS A CONTINUED
CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS
OF DEEP SOUTH TEXAS THROUGH THIS EVENING AS A LOW PRESSURE TROUGH
PROPAGATES WESTWARD ACROSS NORTHEASTERN MEXICO AND SOUTHERN TEXAS. A
HIGH PRESSURE RIDGE IS SPREADING WESTWARD ACROSS THE WESTERN GULF OF
MEXICO. THE HIGH PRESSURE RIDGE WILL PRODUCE GENERALLY DRY
CONDITIONS, ABOVE NORMAL TEMPERATURES AND LIGHT TO MODERATE
SOUTHEAST TO EAST WINDS ACROSS THE RIO GRANDE VALLEY ON THURSDAY.
THERE IS A SLIGHT CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS
MOVING ACROSS PRIMARILY THE COASTAL COUNTIES THURSDAY AFTERNOON
ALONG THE SEA BREEZE BOUNDARY.
&&

.LONG TERM /7 AM FRIDAY THROUGH WEDNESDAY/...500MB SUBTROPICAL
RIDGE ACROSS THE SOUTH CENTRAL AND SOUTHEAST UNITED STATES FRIDAY
SHOULD CONTINUE TO PROVIDE SUBSIDENCE ACROSS THE WESTERN GULF OF
MEXICO AND SOUTH TEXAS THROUGH THE REST OF THE WEEK INTO THE
WEEKEND. LOW TO MID LEVEL MOISTURE IS PROGGED TO INCREASE ACROSS
THE SOUTHWEST GULF SUNDAY INTO EARLY NEXT WEEK WITH A WEAK TROUGH
MOVING INTO THE BAY OF CAMPECHE. NOT MUCH IN THE WAY OF RAIN
CHANCES ARE EXPECTED THROUGH THE REST OF THE FORECAST PERIOD EVEN
THOUGH THE 12Z GFS AND 00Z ECMWF PROG SOME ISOLATED SEABREEZE
CONVECTION DEVELOPING ACROSS THE COASTAL SECTIONS TUESDAY AND
WEDNESDAY.
&&

.AVIATION...MVFR TO IFR CONDITIONS ARE BEING REPORTED AT THE
REGIONAL AIRPORTS. THE LOWER CONDITIONS ARE DUE TO REDUCED CEILINGS.
THERE IS A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING
ACROSS PORTIONS OF THE CWA THROUGH THIS EVENING. ANY SHOWERS OR
THUNDERSTORMS MAY REDUCE CEILINGS AND/OR VISIBILITIES. LIGHT TO
MODERATE SOUTHEAST TO EAST WINDS WILL PREVAIL ACROSS THE AREA ON
THURSDAY.
&&

.MARINE...
TONIGHT THROUGH 7 AM FRIDAY...AT NOON BUOY 20 REPORTED
SOUTH SOUTHEAST WINDS AT 12 KNOTS WITH GUSTS TO 16 KNOTS AND SEAS AT
5 FEET WITH A 7 SECOND PERIOD. SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE TO MOVE ACROSS PORTIONS OF THE MARINE AREAS THROUGH
THIS EVENING AS A LOW PRESSURE TROUGH LOCATED ALONG THE MEXICAN GULF
COAST PROPAGATES WESTWARD INTO MEXICO. A HIGH PRESSURE RIDGE WILL
BUILD ACROSS THE MARINE AREAS ON THURSDAY. THE HIGH PRESSURE RIDGE
WILL PRODUCE LIGHT TO MODERATE SOUTHEAST TO EAST WINDS AND LOW TO
MODERATE SEAS ACROSS THE MARINE AREAS ON THURSDAY.

7 AM FRIDAY THROUGH MONDAY...SURFACE HIGH PRESSURE ACROSS THE
WESTERN GULF OF MEXICO FRIDAY SHOULD PROVIDE LIGHT TO MODERATE SOUTH
TO SOUTHEAST WINDS ACROSS THE COASTAL WATERS FRIDAY INTO FRI
NIGHT. THE PRESSURE GRADIENT SHOULD REMAIN WEAK ACROSS THE WESTERN
GULF THROUGH THE WEEKEND INTO EARLY NEXT WEEK. LIGHT TO MODERATE
SOUTH TO SOUTHEAST WINDS SHOULD PREVAIL ACROSS THE LOWER TEXAS
COAST AS A RESULT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  90  79  91 /  10  10   0   0
BROWNSVILLE          77  93  77  92 /  10  10   0   0
HARLINGEN            76  94  76  94 /  10  10   0   0
MCALLEN              76  96  77  97 /  10  10   0   0
RIO GRANDE CITY      76  98  76  98 /  10   0   0   0
SOUTH PADRE ISLAND   80  89  80  87 /  10  10   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM...63
LONG TERM...61
MESO/FXC...MARTINEZ
Hazardous weather outlook, Jul 28, 6:57 AM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
757 AM CDT WED JUL 28 2010

GMZ130-132-135-150-155-170-175-TXZ248>257-291100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
757 AM CDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS
MUCH OF DEEP SOUTH TEXAS AND THE ADJOINING COASTAL WATERS TODAY.
SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL THIS AFTERNOON.
THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG THE LOWER
TEXAS BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GENERALLY HOT AND DRY CONDITIONS WILL PREVAIL THROUGH NEXT
TUESDAY. DAILY AFTERNOON HEAT INDICES ACROSS THE REGION WILL RANGE
FROM 105 TO 110 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MARTIN

In the hours before

Special weather statement, Jul 28, 11:59 AM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1259 PM CDT WED JUL 28 2010

TXZ255-257-281900-
INLAND CAMERON-COASTAL CAMERON-
1259 PM CDT WED JUL 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMERON COUNTY...

SHOWERS...AND A FEW THUNDERSTORMS...MOVING NORTH AT 20 MPH...WILL
AFFECT BROWNSVILLE...OLMITO...SAN BENITO AND PORT ISABEL...UNTIL 200
PM CDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. RAINFALL RATES OF 1 INCH
PER HOUR ARE EXPECTED.

61/MC

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Cameron

When
July 28, 5:00 PM CST to 5:30 PM CST
Where
Coastal Cameron forecast zone
Deaths
1 direct, 0 indirect
Reported by
Trained Spotter

A local surfing instructor and trained spotter found a man unconscious in the water after hearing shouts from concerned family members. Though the victim was estimated to be a weak swimmer, moderate to strong rip currents likely caused the fatality, based on surf heights still 4 to 6 feet in the area, offshore sea heights 5 to 6 feet at the estimated time of death, and swell period of 6 to 7 seconds, all from a primary east-southeast swell.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Cameron2010-07-2844MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249621.